You take Lithium. What time of day?
October 7, 2020 10:11 PM   Subscribe

YANMD. Does not taking Li at night prevent sleep problems? In order to help address the fact that I am quite literally going to lose my fsckin mind if I don’t start getting some better sleep, can I start taking the Li during the day? If yes, what side effects can I expect, and for what period of time? Any other downsides to regularly taking Li during the day instead of at night.

I’ve been taking 600mg lithium carbonate, at bed time, for ~2 years. For the past 2 months I have had great difficulty sleeping, regardless of many changes to sleep hygiene (and almost completely eliminating both caffeine and alcohol from my diet). I wake between 4-5am, after not nearly a full night's sleep, mostly because of the need to urinate. After doing so I lay back down and… have to pee again within 20-30 minutes. Repeat multiple times until it’s time to get up and stagger through the morning exhaustedly.

I’ve done a couple experiments where I don’t take the Li at night, and early results from an admittedly limited sample data set suggest I sleep better without the lithium. But, there are downsides to not taking lithium. Hence, lithium.

Of note: I’ve lost >15 pounds since the original prescription. About a third of that has been in the last 2-3 months. Because of this I speculated kidney stress and that maybe the dose needs to be reviewed ; My Dr. has had blood drawn to check Li level and associated Thyroid etc. Awaiting results.

My mental performance during the day has gotten very poor, especially short term memory, long-term memory recall, and verbal processing.... similar to how it was few years ago before I got a CPAP — and before starting lithium — after sleep studies showing a marked delay of the onset of REM sleep and decreased REM frequency/activity at all. Overall health is clearly impacted in other multiple measurable ways. I’m already 1 year past a heart attack. In the past week, per Dr's ok, I've stopped two of the meds (metroprolol and ticagrelor) I'd been taking since the MI ... no effect on sleep. In the past few months I noticeably lost muscle mass. Testosterone already being treated successfully with HRT) as measurably gone down in the past few months since my sleep has been poor. I am so tired I can barely sit upright. I am performing so poorly at work it’s almost funny (except that I and the other humans dependent on my gainful employment are not going to do well, let alone be laughing, if I lose my job).

Thank you Hive Mind.
posted by armoir from antproof case to Health & Fitness (6 answers total)
 
I work with doctors but am not one. I think you need to talk to your doctor. The big thing with lithium is keeping a steady blood level, but I have never heard of having to take lithium at a particular time of day. There are other mood stabilizers if this isn’t working for your life. Please call your doctor.
posted by kerf at 11:17 PM on October 7, 2020 [2 favorites]


IANYD

Lithium builds up a certain level in your blood over several days and weeks. It should not affect your sleep depending on WHEN you take the pill.

From my experience, Lithium is mostly prescribed at a genereally safe therapeutic level. The doctors want to make very sure that it def works and stick to general guidelines. However, many patients are equally fine with a (somtimes much) lower dose, even lower than the recommended therapeutic spectrum. It depends on their body weight, their metabolism, their gender, the severity of their symptoms, etc.

I would talk to your doctor about slowly lowering your dose to a new equilibrium, then closely observing your symptoms and the side effects. If you are fine, go even a little bit lower. Of course only in coordination with your doctor and very carefully!

I have a family member that is on HALF of the recommended therapeutic dose and their illness is fully under control yet they benefit from little to no side effects.

All the best! Loosing sleep chronically is really tough.
posted by Fallbala at 12:41 AM on October 8, 2020 [1 favorite]


It's been about three years since I last took lithium (at various doses up to 1200mg) but personally I had to to take it at bedtime as it really interfered with my ability to stay awake and function cognitively if I took it in the morning. The psychiatrist I was seeing at the time seemed to be of the opinion that the best time of day for me to take it was not whenever the science suggested the dose would be optimal, but at whatever time of day that happened to have the least side effect/impacts on my functioning, and for me that ended up being before bed.

The night peeing is real, though, and unfortunately I continued to experience this as a symptom for a fairly long time after stopping taking lithium (hard to say exactly how long it took as there was some overlap with developing ovarian cysts, which also dramatically increased my need to pee both in the day and at night).
posted by terretu at 4:30 AM on October 8, 2020


Are you being tested for diabetes? The sudden onset of frequent peeing is often what first alerts people to the fact they have it.
posted by penguin pie at 8:11 AM on October 8, 2020 [1 favorite]


I took lithium for over a decade. I never experienced any side effects whatsoever except for night urination caused by increased thirst.

Please — go see your doctor. These side effects are not normal. You should be able to find a medication that achieves your needed therapeutic goals without ruining your life. My experience is proof of this. Ask your doctor if he or she will prescribe a different medication for you that does not destroy your quality of life. There are many out there.

I sympathize with you and I wish you the best of luck. Talk to the doc. :-)
posted by fenwaydirtdog at 9:50 AM on October 8, 2020 [1 favorite]


I agree with others above about talking with your doctor. I am also wondering if the whole lithium issue could be a red herring. I am thinking about the myriad other reasons why you might be experiencing the early morning bladder issues, and there are many potential reasons that have nothing to do with lithium. Kidney function comes to mind first, but there are others. Lots of people have sleep problems and urination at night problems and many of them do not take Lithium. If your doctor is so focused on the lithium, perhaps visiting another physician to discuss the wider issues could be helpful.
posted by citygirl at 10:07 AM on October 8, 2020 [3 favorites]


« Older Remote driving range margin   |   How are signature mismatches determined for US... Newer »

You are not logged in, either login or create an account to post comments